Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 30, NWS Columbia, SC

May 25, 2014Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2014, 8:06 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 8:06 PM EDT (00:06 UTC)
Expired
May 25, 2014, 9:00 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 127 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:45 PM EDTTSTM WND DMG7 Sse Lincolnton, GALINCOLNTON CITY POLICE REPORTED TREES ON POWERLINES ON SALEM CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS52 KCAE 260006
SVRCAE
GAC073-181-189-260100-
/O.NEW.KCAE.SV.W.0030.140526T0006Z-140526T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 900 PM EDT

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF LINCOLNTON TO
  12 MILES WEST OF THOMSON...OR ALONG A LINE EXTENDING FROM 9 MILES
  NORTHEAST OF WASHINGTON TO 12 MILES WEST OF THOMSON...AND MOVING
  EAST AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...MARTINEZ...
  LINCOLNTON...HARLEM...GROVETOWN AND EVANS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3364 8262 3366 8250 3382 8260 3387 8258
      3386 8261 3389 8263 3397 8262 3384 8235
      3373 8223 3362 8219 3359 8214 3360 8210
      3354 8204 3331 8236 3336 8256 3341 8255
      3358 8265 3362 8265
TIME...MOT...LOC 0006Z 270DEG 29KT 3383 8263 3353 8268

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:55 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 25, 6:55 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT SUN MAY 25 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD
FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
NEXT ROUND OF CONVECTION ENTERING THE MIDLANDS FROM THE UPSTATE
EARLY THIS AFTERNOON. STILL MODERATE TO STRONG INSTABILITY FROM
THE CENTRAL MIDLANDS WEST TO EASTERN GA. HAVE INCREASED POPS FOR
THE NEXT FEW HOURS...THEN GRADUALLY LOWERING POPS OVERNIGHT BUT
HOLDING ON TO SLIGHT CHANCE THROUGH DAWN.

LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF
DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS
MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES
A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION WITH SOUTHERLY
FLOW CONTINUING TO PUMP MOISTURE INTO THE FORECAST AREA. A WEAK
SURFACE BOUNDARY WILL ALSO REMAIN ACROSS THE REGION AND ACT AS A
FOCUSING MECHANISM. MODELS SOUNDINGS INDICATE PWAT VALUES RISING
THROUGH THE PERIOD REACHING 1.9 INCHES BY TUESDAY AFTERNOON.
INSTABILITY VALUES ARE ALSO INCREASING WITH MODERATE FOR MONDAY
AND STRONG FOR TUESDAY. AS SUCH HAVE INCREASED POPS THROUGH THE
SHORT TERM WITH HIGH CHANCE EACH AFTERNOON AND EVENING. WITH THE
INSTABILITY AND MOISTURE CONCERNS HAVE KEPT SLIGHT CHANCE TO
CHANCE POPS EACH NIGHT AS WELL. TEMPERATURES THROUGH THE SHORT
TERM WILL BE IN THE MIDDLE TO UPPER 80S FOR DAYTIME HIGHS WITH
OVERNIGHT LOWS IN THE MIDDLE 60S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH AN ACTIVE
PATTERN REMAINING OVER THE SOUTHEASTERN US THROUGH THE PERIOD. UPPER
LEVEL PATTERN INDICATES AN UPPER TROUGH OVER THE  MS VALLEY ON
WEDNESDAY BECOMING CUT OFF OVER THE LOWER MS VALLEY WEDNESDAY NIGHT
WITH A WEAK FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA THEN
STALLING. THIS WILL KEEP PWAT VALUES BETWEEN 1.5 AND 1.9 INCHES
THROUGH THE LONG TERM MOISTURE AND WITH THE FRONTAL BOUNDARY STALLED
ACROSS THE REGION KEEP CHANCES OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY. TEMPERATURES
THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST
PERIOD OUTSIDE OF THUNDERSTORMS.

BEST CHANCE FOR STORMS AT CAE/CUB/OGB THIS EVENING AS STORMS MOVE
SOUTHEAST FROM THE UPSTATE. LOWER CHANCE FOR CONVECTION FOR AGS/DNL
FOR THE REST OF THE EVENING.

SOUTH TO SOUTHEASTERLY FLOW THROUGH THIS EVENING BECOMING LIGHT
AND VARIABLE LATE. EXPECT PLENTY OF CIRRUS AND DEBRIS CLOUDS
OVERNIGHT WHICH WILL IMPACT RADIATIONAL COOLING AND FOG POTENTIAL.
WHILE MVFR FOG IS POSSIBLE AT AGS/OGB CONFIDENCE IS LOW BECAUSE OF
THE EXTENSIVE CLOUD COVER EXPECTED AND WILL LEAVE OUT OF THE
FORECAST AND LET LATER SHIFTS EVALUATE. WINDS PICK UP AFTER 15Z
MONDAY FROM THE SOUTH AROUND 5 TO 7 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 25, 6:47 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EDT SUN MAY 25 2014

SCZ015-016-020>022-027>029-031-036>038-041-261100-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025-026-030-035-261100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, May 25, 5:31 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             8 ENE WAYNESBORO        33.14N 81.88W
05/25/2014  E1.00 INCH       BURKE              GA   PUBLIC

            MINI MART IN BURKE COUNTY REPORTED UP TO
            QUARTER SIZE HAIL.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 5:33 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     13 W SNELLING           33.25N 81.68W
05/25/2014  M57 MPH          BARNWELL           SC   PUBLIC

            SAVANNAH RIVER SITE TOWER MEASURED A 57 MPH
            WIND GUST (TOWER HEIGHT 200 FT)

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 6:58 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             10 N WINDSOR            33.62N 81.55W
05/25/2014  E1.00 INCH       AIKEN              SC   PUBLIC

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL OFF
            FLOWING WELL RD.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 7:19 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
719 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             12 NNW EDGEFIELD        33.96N 81.98W
05/25/2014  E1.00 INCH       EDGEFIELD          SC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 7:27 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
727 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 WNW SALUDA            34.04N 81.84W
05/25/2014                   SALUDA             SC   LAW ENFORCEMENT

            TREES IN ROADWAY ON HWY 178

&&

NWS COLUMBIA SC
IRIS SYSTEM
Special weather statement, May 25, 7:34 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT SUN MAY 25 2014

SCZ020-021-026>028-260030-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
734 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...NEWBERRY...RICHLAND AND SALUDA COUNTIES THROUGH 830 PM
EDT...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTH OF NEWBERRY...MOVING SOUTHEAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
IRMO...LEESVILLE...LEXINGTON...NEWBERRY AND PROSPERITY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3448 8157 3446 8154 3445 8154 3445 8153
      3414 8099 3381 8141 3416 8187
TIME...MOT...LOC 2332Z 312DEG 30KT 3435 8157

WRS

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.